Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 563, NWS Springfield, MO

October 13, 2003Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Oct 13, 2003, 9:23 PM CDT for Cherokee County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2003, 9:23 PM CDT (02:23 UTC)
Expired
Oct 13, 2003, 10:30 PM CDT
In force
67 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 129 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 5:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 140223
SVRSGF
KSC021-140330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
923 PM CDT MON OCT 13 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN KANSAS

* UNTIL 1030 PM CDT.

* AT 919 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  MCCUNE TO EDNA...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   WEST MINERAL BY 935 PM CDT.
   WEIR...SCAMMON BY 940 PM CDT.
   COLUMBUS BY 945 PM CDT.
   BAXTER SPRINGS BY 1000 PM CDT.
   GALENA BY 1005 PM CDT.

THE TOWNS OF SHERMAN...HALLOWELL...SHERWIN...FAULKNER AND ROSELAND
ARE ALSO IN THE PATH OF THESE STORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3735 9506 3700 9511 3700 9464 3733 9463

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 8:37 PM CDT, 46 minutes earlier.

Area forecast discussion, Oct 13, 8:37 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
837 PM CDT MON OCT 13 2003

.DISCUSSION...

...MESOSCALE CONVECTIVE DISCUSSION...
ISALLOBARIC ANALYSIS INDICATES VERY STRONG PRESSURE RISE/FALL
COUPLET HAS DEVELOPED WITHIN THE PAST 3 HOURS ACROSS SOUTH CENTRAL
KANSAS INTO WRN MO...WITH WIND GUSTS OVER 40 KNOTS NOTED AT SEVERAL
REPORTING STATIONS AROUND WICHITA. AS A RESULT...SURFACE COLD FRONT
CONTINUES TO ACCELERATE EASTWARD...WITH CONVECTIVE LINE QUICKLY
OVERTAKING MUCH WEAKER ACTIVITY ALONG PREFRONTRAL TROUGH...NOW
ENTERING FAR WRN CWA.

00Z KSGF SOUNDING SHOWS SIGNIFICANT MOISTENING OF THE ENTIRE COLUMN
SINCE 12Z...NOT A SURPRISE GIVEN DEGREE OF MOISTURE ADVECTION DURING
THE DAY. HOWEVER...A PRONOUNCED CAPPING INVERSION IS QUITE EVIDENT
AT 840MB...WITH ONLY MARGINAL LAPSE RATES ABOVE SUPPORTING MLCAPES
OF ONLY A FEW HUNDRED J/KG. DESPITE THIS...MODIFICATION OF BOUNDARY
LAYER FOR T/TD NUMBERS IN WARM SECTOR OVER WRN MO/SE KS APPEARS BE
SUFFICIENT FOR STORMS TO BECOME ROOTED IN THE BOUNDARY LAYER.
THEREFORE...INTENSIFICATION TRENDS NOTED RECENTLY OVER SE KS/N
CENTRAL OK WILL LIKELY CONTINUE...ESPECIALLY GIVEN RECENT INCREASE
IN LOW LEVEL FORCING AND APPROACH OF 140KT UPPER JET STREAK.

NEODESHA KANSAS PROFILER SHOWS STRONG UNIDIRECTIONAL DEEP LAYER
SHEAR MORE THAN SUPPORTIVE OF DAMAGING STRAIGHT LINE WIND GUSTS WITH
EMBEDDED BOW SEGMENTS. AS MENTIONED IN PREVIOUS DISCUSSION...
BOUNDARY LAYER FLOW REMAINS BACKED OVER THE OZARKS DUE TO A
COMBINATION OF STRONG PRESSURE FALLS AND TERRAIN INDUCED FLOW. AS A
RESULT...IF SURFACE BASED CONVECTION CAN SUSTAIN ITSELF INTO THE
OZARKS...TORNADIC THREAT CANNOT BE RULED OUT. IT SHOULD BE NOTED
THAT AT LEAST ONE CELL OVER OSAGE COUNTY OK HAS EXHIBITED SUPERCELL
CHARACTERISTICS WITH STRONG DEVIANT MOTION.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

BOOKBINDER
Hazardous weather outlook, Oct 13, 5:56 PM CDT, 3 hours 27 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 PM CDT MON OCT 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CONTAINING HAIL UP TO THE SIZE OF QUARTERS AND
  DAMAGING STRAIGHT LINE WIND GUSTS OF 60 TO 70 MPH.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BEGIN TO AFFECT EXTREME SOUTHEAST KANSAS
  AND FAR WESTERN MISSOURI BETWEEN 7 AND 8 PM...AND OVERSPREAD THE
  REMAINDER OF THE OZARKS REGION THROUGH THE LATE EVENING HOURS.

  DISCUSSION:

  A STRONG STORM SYSTEM WAS CONTINUING TO STRENGTHEN LATE THIS
  AFTERNOON OVER NORTH CENTRAL KANSAS AS VERY STRONG JET STREAM WINDS
  WERE PUSHING OVER THE ROCKIES. MEANWHILE...A WARM FRONT WAS SLOWLY
  LIFTING NORTHWARD ACROSS WESTERN MISSOURI...WITH CLEARING SKIES AND
  INCREASING LOW LEVEL MOISTURE NOTED ACROSS THIS REGION UNDER
  BREEZY SOUTH WINDS. THUNDERSTORMS ARE EXPECTED TO QUICKLY INTENSIFY
  EARLY THIS EVENING ALONG A PREFRONTAL TROUGH OVER EASTERN KANSAS.
  A NUMBER OF THESE STORMS WILL LIKELY BECOME SEVERE AS THEY MOVE
  INTO MUCH GREATER INSTABILITY THAT NOW EXISTS OVER SOUTHEAST
  KANSAS AND FAR WESTERN MISSOURI. COLD AIR AND VERY STRONG WINDS
  ALOFT WILL ALLOW THE STRONGEST STORMS TO PRODUCE LARGE HAIL AND
  DAMAGING WIND GUSTS AS THEY ENTER THE OZARKS REGION THIS EVENING.

  THE GREATEST THREAT FOR SEVERE WEATHER WILL EXIST DURING THE
  EVENING HOURS...ESPECIALLY WEST OF ROUTE 65.

  ADDITIONAL INFORMATION: A SEVERE THUNDERSTORM WATCH IS IN EFFECT
  THROUGH 11 PM FOR AREAS ALONG AND WEST OF AN OSCEOLA TO ANDERSON
  LINE...INCLUDING JOPLIN...NEVADA...FORT SCOTT AND COLUMBUS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS WESTERN MISSOURI
  AND EXTREME SOUTHEAST KANSAS AFTER 7 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BOOKBINDER

In the hours before

Special weather statement, Oct 13, 5:16 PM CDT, 4 hours 7 minutes before
KSZ073-097-101-MOZ066-067-077-078-088-093-101-140400-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
516 PM CDT MON OCT 13 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 937...IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...CEDAR...JASPER...MCDONALD...NEWTON...ST. CLAIR AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE FORT SCOTT...
JOPLIN...NEOSHO...NEVADA...PITTSBURG AND STOCKTON.

&&

A WARM FRONT WAS SLOWLY LIFTING NORTHEAST ACROSS FAR WESTERN
MISSOURI LATE THIS AFTERNOON. SKIES HAD BECOME PARTLY TO MOSTLY
SUNNY ACROSS THE WATCH AREA...WITH DEWPOINTS RISING STEADILY UNDER
BREEZY SOUTH WINDS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AN
APPROACHING COLD FRONT IN THE NEXT ONE TO THREE HOURS...AND REACH
WESTERN PORTIONS OF THE WATCH AREA BETWEEN 7 AND 8 PM. SOME OF THE
STORMS MAY BECOME SEVERE WITH HAIL TO THE SIZE OF QUARTERS AND
DAMAGING WIND GUSTS OF 60 TO 70 MPH.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

BOOKBINDER

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.